Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 142, NWS Norman, OK

April 19, 2003Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 19, 2003, 5:28 PM CDT for Grant County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2003, 5:28 PM CDT (22:28 UTC)
Expired
Apr 19, 2003, 6:15 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Grant County, OK

The radar

The Vance AFB radar (KVNX), 43 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 1:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2003-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2003-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WUUS54 KOUN 192228
SVROKC
OKC053-192315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
527 PM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN NORTHERN OKLAHOMA

* UNTIL 615 PM CDT

* AT 527 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5
  MILES NORTH OF MEDFORD...MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE DEER CREEK...MEDFORD AND RENFROW

HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 65 MPH MPH ARE LIKELY 
WITH THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3699 9784 3677 9782 3673 9747 3699 9748

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:40 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 19, 3:40 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIIONAL WEATHER SERVICE NORMAN OKLAHOMA
340 PM CDT SAT APR 19 2003

A COMPLEX SURFACE PATTERN EXISTS ACROSS THE SOUTHERN PLAINS THIS
AFTERNOON. THE DRYLINE HAS PUSHED TO NEAR A WOODWARD... TO OKC... TO
ARDMORE LINE BY MID AFTERNOON. MEANWHILE... AN OUTFLOW BOUNDARY FROM
MORNING CONVECTION HAD MOVED NORTH INTO NORTH CENTRAL OKLAHOMA...
WHILE A COLD FRONT WAS ENTERING FAR NORTHWEST OKLAHOMA. PRIMARY
AREAS OF SEVERE TSTMS INTO THE EVENING HOURS WILL BE OVER OUR FAR
EASTERN AND SOUTHEAST ZONES... AND ACROSS NORTHERN OKLAHOMA. TORNADO
WATCHES #131 AND 132 CONTINUE IN EFFECT FOR THESE AREAS. AS A LARGE
PART OF THE ENERGY ASSOCIATED WITH THE UPPER WAVE MOVES INTO THE
CENTRAL PLAINS TONIGHT... THE COLD FRONT WILL CONTINUE TO MOVE
SOUTHEAST ACROSS THE REGION. ENOUGH MOISTURE MAY HANG AROUND WESTERN
AND CENTRAL OKLAHOMA TO SUPPORT A FEW THUNDERSTORMS ALONG AND NORTH
OF THE FRONT THROUGH THE EVENING. EASTER SUNDAY INTO MONDAY NIGHT
WILL BE COOLER AND DRYER AS RIDGING BUILDS INTO THE AREA. THE NEXT
CHANCE FOR TSTMS EXPECTED TO BE TUESDAY ACROSS THE WEST AS ANOTHER
UPPER LOW MOVES INTO THE SOUTHWEST U.S. PCPN CHANCES WILL INCREASE
AND SPREAD EAST OVER MUCH OF THE AREA TUESDAY NIGHT AND WEDNESDAY.

OKC   48   67   45   72  / 30    0    0    0
HBR   46   68   43   73  / 20    0    0    0
SPS   49   73   47   75  / 10    0    0    0
GAG   42   67   38   72  / 40    0    0   10
PNC   46   65   43   69  / 60    5    0    0
DUA   53   72   48   73  / 50    0    0    0

FORECAST ID = 32

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Apr 19, 12:00 PM CDT, 5 hours 28 minutes before
OKZ004>048-050>052-TXZ083>090-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT APR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING ACROSS PORTIONS OF OKLAHOMA.  THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND CENTRAL OKLAHOMA
AND A SMALL PART OF WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS GENERALLY NORTHEAST OF A LINE FROM ALVA TO
EL RENO TO ARDMORE.  THE SLIGHT RISK AREA IS SOUTH AND WEST OF THE
MODERATE RISK AREA AND NORTHEAST OF A LINE FROM REYDON TO LAWTON
OKLAHOMA TO HENRIETTA TEXAS.

TIMING...
THUNDERSTORMS WILL LIKELY DEVELOP ACROSS NORTHWEST OKLAHOMA EARLY
THIS AFTERNOON TODAY.  THUNDERSTORMS MAY DEVELOP FARTHER SOUTH MID
OR LATE AFTERNOON.  STORMS WILL CONTINUE INTO THE EVENING HOURS AND
END ACROSS EASTERN AND NORTHERN SECTIONS AFTER MIDNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM EARLY
AFTERNOON INTO THIS EVENING.

DISCUSSION...
A COLD FRONT WILL MOVE INTO NORTHWEST OKLAHOMA EARLY SATURDAY
AFTERNOON AND A DRYLINE WILL MOVE INTO WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS.  IN ADDITION... THERE ARE OUTFLOW BOUNDARIES ACROSS
OKLAHOMA THAT HAVE BEEN PRODUCED BY THE THUNDERSTORMS THAT MOVED
THROUGH THE AREA OVERNIGHT.

AN UPPER LEVEL STORM SYSTEM NEAR THE WESTERN EDGE OF THE OKLAHOMA
PANHANDLE WILL MOVE TOWARD THE AREA TODAY.  AS THIS STORM SYSTEM
APPROACHES... THUNDERSTORMS ARE LIKELY TO DEVELOP.  INITIALLY
THUNDERSTORMS WILL DEVELOP NEAR THE COLD FRONT IN NORTHWEST
OKLAHOMA... AND THEN DEVELOP LATER IN THE AFTERNOON NEAR AND AHEAD
OF THE DRYLINE AS IT MOVES INTO CENTRAL AND SOUTH CENTRAL OKLAHOMA.

SKIES HAVE CLEARED ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS
ALLOWING THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE.  CLOUDS AND
COOLER TEMPERATURES SATURDAY MORNING ACROSS NORTHERN... CENTRAL AND
SOUTH CENTRAL OKLAHOMA HAVE LIMITED INSTABILITY SO FAR THIS
AFTERNOON... BUT THE INSTABILITY WILL INCREASE IN THESE AREAS THIS
AFTERNOON.

THE DRYLINE WILL MOVE THROUGH WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THROUGH THE AFTERNOON BRINGING DRIER AIR INTO THESE AREAS AND
LIMITING THE SEVERE WEATHER THREAT.

THERE IS SUFFICIENT WIND SHEAR AVAILABLE TO SUPPORT SUPERCELL
THUNDERSTORMS.  THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS... BUT ISOLATED TORNADOES WILL BE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY APR 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
EXTREME TO HIGH FIRE DANGER WILL DEVELOP ACROSS SOUTHWEST PARTS
OF OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON.  PLEASE
REFER TO FIRE WEATHER PRODUCTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL INCREASE AGAIN ON TUESDAY AND WEDNESDAY
AS ANOTHER UPPER LEVEL STORM SYSTEM APPROACHES THE AREA.

OTHER HAZARDOUS WEATHER...
NONE

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

.26.

In the hours before

Special weather statement, Apr 19, 4:25 PM CDT, 1 hour 3 minutes before
OKZ032-042-043-192150-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT SAT APR 19 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL...HUGHES AND PONTOTOC
COUNTIES.

STRONG THUNDERSTORMS WERE DEVELOPING ALONG A LINE FROM JUST NORTH OF
STUART TO AROUND STONEWALL. THE STORMS WERE MOVING NORTHEAST AT 25
MPH. THESE STORMS LIKELY CONTAIN SMALL HAIL AND BRIEF HEAVY RAIN.

ADDITIONAL STRENGTHENING IS POSSIBLE BEFORE 500 PM. REMAIN ALERT FOR
POSSIBLE WARNINGS.
Local storm report, Apr 19, 4:25 PM CDT, 1 hour 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT SAT APR 19 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    FORT SUPPLY               OK   1.00 INCH HAIL
04/19/03   WOODWARD                       REPORTED BY PUBLIC.

0349 PM    8 W WOODWARD              OK   64 MPH WIND GUST
04/19/03   WOODWARD                       MEASURED BY
                                          WOODWARD AWOS.

0420 PM    WAKITA                    OK   1.75 INCH HAIL
04/19/03   GRANT                          REPORTED BY COUNTY
                                          SHERIFFS OFFICE

TY
Local storm report, Apr 19, 4:33 PM CDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
433 PM CDT SAT APR 19 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 AM    5 W LAWTON                OK   60 MPH WIND GUST
04/19/03   COMANCHE                       ESTIMATED BY COMANCHE
                                          COUNTY EOC.

0315 AM    5 W LAWTON                OK   WIND DAMAGE
04/19/03   COMANCHE                       TREE LIMBS DOWNED. DAMAGE
                                          TO ROOFS AND OUTBUILDINGS.
                                          REPORTED BY COMANCHE COUNTY
                                          EOC.

TY/CJS
Local storm report, Apr 19, 4:49 PM CDT, 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
449 PM CDT SAT APR 19 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    12 N MEDFORD              OK   .75 INCH HAIL
04/19/03   GRANT                          PUBLIC REPORT

KT
Local storm report, Apr 19, 4:53 PM CDT, 35 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
453 PM CDT SAT APR 19 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    INGERSOLL                 OK   1.00 INCH HAIL
04/19/03   ALFALFA                        REPORTED BY CHEROKEE LAW
                                          ENFORCEMENT.

TY
Local storm report, Apr 19, 4:53 PM CDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
453 PM CDT SAT APR 19 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    INGERSOLL                 OK   1.00 INCH HAIL
04/19/03   ALFALFA                        REPORTED BY CHEROKEE LAW
                                          INFORCEMENT.

TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:13 PM CDTSevere Thunderstorm WarningOUNCotton32 min
Apr 19, 12:23 AM CDTSevere Thunderstorm WarningOUNHarmon22 min
Apr 19, 12:39 AM CDTSevere Thunderstorm WarningOUNEllis, Woodward36 min
Apr 19, 12:45 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson45 min
Apr 19, 1:19 AM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward41 min
Apr 19, 1:34 AM CDTSevere Thunderstorm WarningOUNCuster26 min
Apr 19, 1:49 AM CDTSevere Thunderstorm WarningOUNJackson41 min
Apr 19, 1:59 AM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward46 min
Apr 19, 2:03 AM CDTSevere Thunderstorm WarningOUNBlaine, Dewey42 min
Apr 19, 2:07 AM CDTTornado WarningOUNTillman38 min
Apr 19, 2:25 AM CDTSevere Thunderstorm WarningOUNMajor35 min
Apr 19, 2:41 AM CDTSevere Thunderstorm WarningOUNComanche, Kiowa49 min
Apr 19, 2:47 AM CDTSevere Thunderstorm WarningOUNCaddo, Washita43 min
Apr 19, 2:51 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant39 min
Apr 19, 3:01 AM CDTSevere Thunderstorm WarningOUNJackson44 min
Apr 19, 3:29 AM CDTSevere Thunderstorm WarningOUNCanadian46 min
Apr 19, 3:43 AM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman47 min
Apr 19, 3:49 AM CDTSevere Thunderstorm WarningOUNGrady41 min
Apr 19, 4:03 AM CDTSevere Thunderstorm WarningOUNKingfisher42 min
Apr 19, 4:11 AM CDTSevere Thunderstorm WarningOUNLogan49 min
Apr 19, 4:13 AM CDTSevere Thunderstorm WarningOUNLogan47 min
Apr 19, 4:32 AM CDTSevere Thunderstorm WarningOUNNoble, Payne43 min
Apr 19, 4:45 AM CDTSevere Thunderstorm WarningOUNJackson30 min
Apr 19, 4:49 AM CDTSevere Thunderstorm WarningOUNKingfisher, Logan41 min
Apr 19, 5:01 AM CDTSevere Thunderstorm WarningOUNGarfield44 min
Apr 19, 5:20 AM CDTSevere Thunderstorm WarningOUNNoble40 min
Apr 19, 5:39 AM CDTSevere Thunderstorm WarningOUNComanche36 min
Apr 19, 5:41 AM CDTSevere Thunderstorm WarningOUNKay49 min
Apr 19, 6:13 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman47 min
Apr 19, 7:18 AM CDTSevere Thunderstorm WarningOUNGrady, Stephens42 min
Apr 19, 1:51 PM CDTSevere Thunderstorm WarningOUNAlfalfa54 min
Apr 19, 2:45 PM CDTSevere Thunderstorm WarningOUNAlfalfa45 min
Apr 19, 3:24 PM CDTSevere Thunderstorm WarningOUNGrant36 min
Apr 19, 3:31 PM CDTSevere Thunderstorm WarningOUNAlfalfa44 min
Apr 19, 3:37 PM CDTTornado WarningOUNEllis, Woodward23 min
Apr 19, 3:56 PM CDTSevere Thunderstorm WarningOUNWoods64 min
Apr 19, 3:58 PM CDTSevere Thunderstorm WarningOUNGrant47 min
Apr 19, 4:41 PM CDTSevere Thunderstorm WarningOUNGrant49 min
Apr 19, 4:42 PM CDTSevere Thunderstorm WarningOUNAlfalfa48 min
Apr 19, 5:49 PM CDTSevere Thunderstorm WarningOUNKay56 min
Apr 19, 6:43 PM CDTSevere Thunderstorm WarningOUNKay47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.